Nebraska, 2022High Wind in Nebraska, January 31, 2022
January 31, 2022 · NWS CYS · 5 events in 5 counties and zones
Strong winds spread across the northern Nebraska Panhandle during the afternoon of the 31st ahead of a cold frontal passage with a maximum wind gust of 65 mph measured near Scottsbluff.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds spread across the northern Nebraska Panhandle during the afternoon of the 31st ahead of a cold frontal passage with a maximum wind gust of 65 mph measured near Scottsbluff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 31, 10:27 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 31, 10:27 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1027 AM MST Mon Jan 31 2022
.SHORT TERM...(Today - Tuesday Night)
Issued at 340 AM MST Mon Jan 31 2022
A widespread episode of strong winds appears to be on track across
a large portion of southeast WY and the western NE Panhandle later
this morning through the afternoon courtesy of a strong bora event
with the cold frontal passage. Low-level gradients will prove very
supportive of frequent gusts in excess of 70 MPH across the south-
east Wyoming wind corridors with 700 millibar CAG-CPR gradients of
65-75 meters & an impressive 5-7 millibar MSLP gradient from west-
east along the spine of the Laramie Range being favorable for KARL
and KBRX, respectively. In-house statistical guidance favors high-
end probabilities for exceeding warning criteria at both locations
w/ significant gust potential along the Laramie Range. The general
placement of the lee trough (per multiple models) is quite similar
to the 95-100 MPH wind gust event in eastern Platte county several
weeks ago, so would anticipate potential for another rather robust
mountain wave event given a sharp omega couplet in this region and
H75 flow approaching 85 knots. Main uncertainty is to whether some
of these stronger waves will break into the I-25 corridor and give
way to 90+ MPH gusts at Coleman/Bordeaux, but the potential should
certainly exist given the setup. Strong H7-H8 flow on the order of
55 to 65 knots will exist across the entire CWA w/ deep mixing and
strong subsidence expected to support downward momentum xfer. GFS/
NAM soundings suggest 50+ knots available w/in the mixed layer for
several sites across the CWA. Biggest question will be chances for
mid and high level cloud cover to limit mixing depth, but gradient
forcing should be sufficient for 45-55 MPH gusts regardless across
many areas outside of the wind corridors. Have added several zones
to the inherited HWW products including Carbon/Albany counties and
the northern Nebraska Panhandle. Slightly lower confidence for the
southern Panhandle including Sidney as the window for higher gusts
will be considerably shorter when mixing may be past peak. Decided
to leave these zones out for now and let future shifts continue to
monitor trends. Most warnings are set to expire at 11 PM MST later
this evening, but could be cancelled earlier as the boundary layer
decouples.
Strong winds will end by early Tuesday, with the story shifting to
winter weather with H7 temperatures crashing into the -16C To -20C
range. High temperatures are unlikely to get above freezing on Tue
with overnight lows in the single digits for much of the area thru
Wednesday morning. Light to moderate snow will along & east of the
Laramie Range Tuesday night as strong/moist easterly low-level up-
slope flow takes shape post-fropa. More details on this system can
be found below.
.LONG TERM...(Wednesday - Sunday)
Issued at 340 AM MST Mon Jan 31 2022
An impactful weather system looks to be on track for southeast WY
and the far western Nebraska Panhandle to on Wednesday. An upper
level trough will be rounding the 4 Corners region by Wednesday
morning, and upslope flow will ensue across the Front Range and
Laramie Range. Very cold air will infiltrate the area by Wednesday
as 700/850mb temperatures aloft become colder than -20C. This will
lead to high snowfall ratios for QPF when the snowfall spreads
across the cwa. Went with a snowfall ratio between 15:1 and 18:1.
Due to this factor alone, the snowfall totals were bumped up based
off internal forecast parameter calculations. With the very cold
temperatures spreading across the area, there is a potential window
of snowfall in the DGZ sweet spot for areas east of the Laramie
Range within Laramie County, southern portions of Goshen and Platte
County, and the southern counties of the NE Panhandle. Snow showers
are modeled to move out of the area by Wednesday evening. At this
time, the best dynamics and precipitation amounts look to remain
south and east of our cwa, but there is higher confidence of 2-6"
occurring in the aforementioned areas of our cwa. Areas to the west
of the Laramie Range are not favored for higher snow totals. Very
cold air combined with the recent snowfall will lead to temperatures
dropping quickly Wednesday night. Model guidance every 12-24 hours
is trending downward in temperatures for Wednesday night. Have
reflected this by decreasing overnight lows a couple more degrees.
Most of the cwa is likely to have negative single digits lows, with
negative teens feasible in the valleys/higher terrain by Thursday
morning. Winds are not likely to be elevated across the area, so
wind chill headlines may not be warranted for Wednesday night into
early Thursday. Will have to reassess once we get closer to that
forecast window.
Weak zonal flow to upper level ridging will result in temperatures
slowly moderating to near normal season averages by the end of the
week into this coming weekend. Dry conditions are also anticipated
during this time period. A shortwave disturbance will propagate from
the Pacific NW coast toward the Intermountain West Friday night and
Saturday. Model guidance does show the potential for mountain wave
activity to ramp back up by Saturday for the higher terrain/wind
prone corridors. The energy is modeled to become sheared apart with
an ULL getting cut off across the Intermountain West, and the
remainder of the jet energy scooting toward the Great Lakes/Ontario
region by Sunday. Upper level ridging is progged to amplify by
Monday of next week, bringing seasonal temperatures to the region,
with dry conditions as well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1023 AM MST Mon Jan 31 2022
Wyoming TAFS...VFR. Wind gusts to 53 knots until 01Z, then gusts
to 45 knots until 09Z, then gusts to 25 knots. Low level wind
shear at Laramie from 01Z to 03Z.
Nebraska TAFS...VFR. Wind gusts 52 knots until 03Z, then gusts to
45 knots until 10Z. Low level wind shear at Sidney from 03Z to
06Z.
&&
.FIRE WEATHER...
Issued at 340 AM MST Mon Jan 31 2022
Elevated to critical fire weather conditions can be expected today
across the high plains with minimum RHs near 15 percent along with
frequent wind gusts in excess of 55 MPH. Fuels are currently being
reported as NO for large fire spread, which precludes the issuance
of a Red Flag Warning for now. Nonetheless, burning of any kind is
strongly discouraged today. No fire weather concerns for Tuesday &
beyond.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ103-
106>108-116>119.
High Wind Warning until 8 PM MST this evening for WYZ101-102-104-
105-109-115.
High Wind Warning until 5 AM MST Tuesday for WYZ110.
NE...High Wind Warning until 11 PM MST this evening for NEZ002-003-
019-095-096.
&&
SHORT TERM...CLH
LONG TERM...BW
AVIATION...RUBIN
FIRE WEATHER...CLHHazardous weather outlook, Jan 31, 6:20 AM MST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
620 AM MST Mon Jan 31 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
011330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
620 AM MST Mon Jan 31 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread strong winds will result in hazardous travel conditions
for light, high profile vehicles across all of southeast Wyoming
and the western Nebraska Panhandle today. Please refer to the High
Wind Warning products for more specific details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A prolonged period of light to moderate snow is expected for all
areas along and east of the Laramie Range from Tuesday afternoon
through Wednesday. Several inches of accumulation will be possible
with potential for hazardous travel conditions.
.Spotter information statement...
Spotters are encouraged to report wind and snow reports as well as
any kind of inclement weather to the National Weather Service in
Cheyenne.
WYZ104-105-109>115-011330-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
620 AM MST Mon Jan 31 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread strong winds will result in hazardous travel conditions
for light, high profile vehicles across much of the area today.
Please refer to the High Wind Warning products for more specific
details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 31, 11:13 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1113 AM MST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND GST 3 N DOUGLAS 42.80N 105.38W
01/31/2022 M60 MPH CONVERSE WY ASOS
ASOS STATION KDGW DOUGLAS AIRPORT - DGW.
&&Local storm report, Jan 31, 11:15 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1115 AM MST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM NON-TSTM WND GST ROCK RIVER 41.73N 105.98W
01/31/2022 M60 MPH ALBANY WY MESONET
MESONET STATION UR345 ROCK RIVER (UPR).
&&Local storm report, Jan 31, 11:16 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1116 AM MST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM NON-TSTM WND GST 5 N ROCK RIVER 41.80N 105.99W
01/31/2022 M63 MPH ALBANY WY MESONET
MESONET STATION UP263 4.8 N ROCK RIVER
(UPR).
&&Local storm report, Jan 31, 11:17 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1117 AM MST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/31/2022 M60 MPH PLATTE WY MESONET
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
&&Local storm report, Jan 31, 11:18 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1118 AM MST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
01/31/2022 M58 MPH PLATTE WY MESONET
MESONET STATION WY1 8.4 S SIBLEY PEAK
(WYDOT).
&&Local storm report, Jan 31, 12:01 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 PM MST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM NON-TSTM WND GST 1 NW CHEYENNE 41.16N 104.81W
01/31/2022 M59 MPH LARAMIE WY ASOS
&&
RUBINHigh Wind, South Sioux
- When
- January 31, 12:07 PM MST
- Where
- South Sioux forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station along the Wyoming border measured maximum wind gust.
High Wind, North Sioux
- When
- January 31, 12:24 PM MST to 1:24 PM MST
- Where
- North Sioux forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
RAWS mesonet station Montrose (MTRN1) measured maximum wind gust 3 miles west of Montrose.
High Wind, Box Butte
- When
- January 31, 12:53 PM MST to 3:19 PM MST
- Where
- Box Butte forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Alliance Airport ASOS station (KAIA) measured maximum wind gust.
High Wind, Scotts Bluff
- When
- January 31, 1:34 PM MST to 5:34 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Scotts Bluff RAWS mesonet station (SBFN1) measured maximum wind gust 2 miles west of Gering at 1:34 PM MST. Additionally, Scottsbluff Airport ASOS station (KBFF) measured wind gusts of 58 MPH.
High Wind, Cheyenne
- When
- January 31, 8:00 PM MST to 8:10 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Sidney Airport ASOS station (KSNY) measured maximum wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, January 31, 20221 death · 1 event
- High Wind in North Dakota, January 31, 202264 kt wind · 36 events
- High Wind in Wyoming, January 31, 202274 kt wind · 12 events
- High Wind in Montana, January 31, 202261 kt wind · 10 events
- High Wind in Montana, January 31, 202258 kt wind · 9 events
- Flash Flooding and Heavy Rain in Puerto Rico, January 31, 20229 events
- High Wind in Wyoming, January 31, 202276 kt wind · 7 events
- High Wind in South Dakota, January 31, 202263 kt wind · 6 events
- High Wind in Nevada, January 31, 202252 kt wind · 1 event
- High Wind in Wyoming, January 31, 202255 kt wind · 1 event
- Marine High Wind in Lake Superior, January 31, 20221 event
- High Wind in South Dakota, January 31, 202254 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997024, 997023, 997020, 997021, 997022.